New York, 2004

Flash Flood in New York, August 12, 2004

August 12, 2004 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 3:20 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 12, 3:20 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT THU AUG 12 2004

.SHORT TERM (THROUGH FRIDAY AFTERNOON)...
STATIONARY FRONT AND STRONG SOUTHWEST FLOW ALOFT CAUSING LINES OF
SHOWERS AND THUNDERSTORMS TO DEVELOP. CONVECTION FORMING IN A HIGH
PECIPITABLE WATER AIRMASS WITH TRAINING OF ECHOES NOTED ON THE
RADAR...WHICH PROMPTED THE ISSUANCE OF A FLOOD WATCH AT AROUND 230
PM. ALREADY HAVE HAD REPORTS OF OVER TWO INCHES THIS MORNING AND
EARLY THIS AFTERNOON.

SHOWERS AND TSTMS WILL CONTINUE WELL INTO TONIGHT WITH THE FRONTAL
BOUNDARY MOVING VERY LITTLE. THE AREAS OF HEAVY RAIN LATE THIS
AFTERNOON AND TONIGHT MAY BE ENOUGH TO CAUSE FLOODING ON THERE
OWN...BUT WILL ALSO ACT TO SOAK THE GROUND BEFORE THE REMANTS OF
BONNIE BRING WIDESPREAD HEAVY RAIN TO THE REGION ON FRIDAY. AS A
RESULT...THE FLOOD WATCH WAS ISSUED WITH A VALID TIME THROUGH THE
DAY ON FRIDAY.

.LONG TERM (FRIDAY NIGHT THROUGH SUNDAY)...
DRIER AIR MOVES IN BRIEFLY LATE FRIDAY NIGHT INTO SATURDAY
EVENING...THEN THE REMNANTS OF CHARLEY WILL THREATEN FOR LATE
SATURDAY NIGHT AND SUNDAY. IF REMNANTS MOVE ACROSS THE REGION AS
FORECAST BY THE HURRICANE CENTER AND BY THE LATEST GFS RUN...ANOTHER
ROUND OF WIDESPREAD HEAVY RAIN CAN BE EXPECTED DURING THIS PERIOD
AND ASSOCIATED FLOODING.  WITH A BREAK OF MORE THAN 24 HOURS BETWEEN
THE TWO SYSTEMS...WILL NOT KEEP A FLOOD WATCH IN EFFECT THROUGH BOTH
SYSTEMS...BUT WILL CONTINUE TO ISSUE FLOOD POTENTIAL STATEMENTS FOR
POTENTIAL FLOODING ASSOCIATED WITH CHARLEY.

IF THE WORST CASE SCENARIO OCCURS WITH BOTH TROPICAL SYSTEMS FOR OUR
FORECAST AREA...THE POTENTIAL EXISTS FOR WIDESPREAD SIGNIFICANT
FLOODING TO OCCUR.

AFTER CHARLEY MOVES THROUGH...HIGH PRESSURE WITH WARM AND HUMID AIR
TAKES HOLD FOR SEVERAL DAYS. HOWEVER...WEAK UPPER LEVEL DISTURBANCES
ARE ALSO FORECAST TO MOVE THROUGH THE REGION MONDAY THROUGH
WEDNESDAY. AT THIS POINT WILL LEAVE OUT THE CHANCE OF SHOWERS FOR
THIS PERIOD AND WAIT UNTIL THE NEXT COLD FRONT APPROACHES LATE
THURSDAY AND THURSDAY NIGHT BEFORE INCLUDING A CHANCE OF SHOWERS IN
THE FORECAST AGAIN.

&&

.AVIATION...
STATIONARY FRONT OVER CENTRAL NY WILL KEEP KGFL/KALB/KPOU IN MAINLY
MVFR CONDITIONS WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS.
KEPT A TEMPO IN FOR ALL SITES FOR IFR CONDITIONS IN ANY THUNDERSTORM
DEVELOPMENT ALONG LINE UP TO 21Z AND 22Z FOR KGFL AND KALY. HAVE
KEPT THREAT IN FOR KPOU UNTIL 02Z.  WINDS WILL BE GENERALLY LIGHT AT
5 TO 10 KNOTS FROM THE S/SE. OVERNIGHT...MVFR CONDITIONS
(VISIBILITIES AND CEILINGS) WILL DETERIORATE FROM IFR LEVELS AT
TIMES IN THE MID MORNING...ESPECIALLY AFTER 06Z WITH THE MOISTURE
FROM TS BONNIE STREAMING NORTHEASTWARD. RIGHT NOW...MODERATE TO
HEAVY RAIN MAY ENCROACH THE HUDSON RIVER VALLEY IN THE MID TO LATE
MORNING BETWEEN 10Z AND 16Z.

&&

.HYDROLOGY...
FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON. SOME DRY WEATHER
LATE FRIDAY NIGHT THROUGH EARLY SATURDAY NIGHT. AN ESF HAS BEEN
ISSUED FOR THE FLOOD POTENTIAL ASSOCIATED WITH THE REMNANTS OF
CHARLEY FOR LATE SATURDAY NIGHT AND SUNDAY. SEE DISCUSSIONS ABOVE
FOR FURTHER DETAILS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CTZ001-013 THROUGH 6 PM FRIDAY.
MA...FLOOD WATCH MAZ001-025 THROUGH 6 PM FRIDAY.
NY...FLOOD WATCH NYZ032-033-038>043-047>054-058>061-063>066-082>084
     THROUGH 6 PM FRIDAY.
VT...FLOOD WATCH VTZ013>015 THROUGH 6 PM FRIDAY.

&&
Hazardous weather outlook, Aug 12, 4:29 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
529 AM EDT THU AUG 12 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HEAVY RAINFALL IS EXPECTED ACROSS PARTS OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND TODAY AS SHOWERS AND THUNDERSTORMS
DEVELOP AND MOVE ALONG A STATIONARY FRONT OVER EASTERN NEW YORK.
RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. PONDING OF WATER ON ROADWAYS AND POORLY DRAINED LOW LYING
AREAS IS POSSIBLE

.DAYS TWO THROUGH SEVEN...
MORE HEAVY RAIN IS POSSIBLE LATE TONIGHT AND FRIDAY AGAIN SATURDAY
NIGHT INTO SUNDAY MORNING AS FIRST THE REMNANTS OF TROPICAL STORM
BONNIE AND THEN THE REMNANTS OF HURRICANE CHARLIE MOVE INTO THE
REGION. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THESE
SYSTEMS SO THE THREAT OF FLOODING EXISTS.

THE POSSIBILITY OF FLOODING IS STILL UNCERTAIN AT THIS TIME AS IT IS
HIGHLY DEPENDENT ON THE EXACT TRACK OF THESE TWO SYSTEMS...OTHERWISE
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ESPECIALLY ON FRIDAY. WHILE NO
FORMAL ACTIVATION IS REQUESTED AT THIS TIME...PLEASE SEND ANY REPORTS
OF 1.5 INCHES OR MORE OF RAIN IN A 4 HOUR PERIOD OR LESS TO THE
NATIONAL WEATHER SERVICE VIA NYSPIN LSR...THE SEVERE WEATHER
REPORTING FORM VIA THE INTERNET OR BY TELEPHONE.

In the hours before

Special weather statement, Aug 12, 12:35 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT THU AUG 12 2004

NYZ042-043-083-121800-

...A THUNDERSTORM WITH VERY HEAVY RAIN IN WARREN AND WASHINGTON
COUNTIES...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED NEAR
LAKE GEORGE VILLAGE...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE...
6 MILES SOUTHEAST OF BOLTON LANDING...7 MILES NORTHWEST OF
COMSTOCK...7 MILES SOUTHWEST OF WHITEHALL AND 9 MILES SOUTH OF
HULETTS LANDING BY 200 PM EDT.

OTHER HEAVY RAIN PRODUCING THUNDERSTORMS WERE NEAR GLENS FALLS.
RAINFALL WILL LOCALLY EXCEED 2 INCHES.  THERE WILL BE PONDING OF
WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, Aug 12, 12:44 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT THU AUG 12 2004

NYZ060-064-065-121815-

...A STRONG THUNDERSTORM IN COLUMBIA...ULSTER AND DUTCHESS
COUNTIES...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HURLEY...OR ABOUT OVER
KINGSTON...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF WEST HURLEY BY 150 PM EDT
LAKE KATRINE AND RHINEBECK BY 155 PM EDT
RED HOOK BY 210 PM EDT
SAUGERTIES AND CLERMONT BY 215 PM EDT
Special weather statement, Aug 12, 2:18 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT THU AUG 12 2004

NYZ053-054-060-061-121945-

...A LINE OF THUNDERSTORMS IN COLUMBIA AND RENSSELAER COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND STRONG
GUSTY WINDS UP TO 40 MPH.  THIS LINE OF STORMS WAS LOCATED NEAR
VALATIE...OR ABOUT OVER CHATHAM...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NASSAU BY 330 PM EDT
STEPHENTOWN...AVERILL PARK AND 6 MILES SOUTHEAST OF WEST SAND LAKE BY
345 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH...WITH A
FEW LOCATIONS RECEIVING UP TO TWO INCHES. THIS WILL CREATE PONDING
OF WATER ON ROADS.
Local storm report, Aug 12, 2:31 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             GREENPORT CENTER        42.24N 73.76W
08/12/2004  0.75 INCH        COLUMBIA           NY   TRAINED SPOTTER

&&

VTK
Special weather statement, Aug 12, 2:47 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT THU AUG 12 2004

NYZ063-122015-

...A CLUSTER OF STRONG THUNDERSTORMS IN ULSTER COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WEST
SHOKAN...OR ABOUT 9 MILES EAST OF GRAHAMSVILLE...AND MOVING NORTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN AND 7 MILES NORTHWEST OF OLIVEBRIDGE BY 405 PM EDT
MOUNT TREMPER AND PHOENICIA BY 415 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH IN LESS
THAN AN HOUR...WITH PONDING OF WATER ON ROADWAYS.

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 12, 5:06 PM EST to 6:06 PM EST
Where
Washington County, Granville
Reported by
LAW ENFORCEMENT
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Route 146 in Town of Granville closed with water over road. Sheriff reported severe flooding at site. Other locations around the county reported very heavy rainfall totals, including an estimated 3.5 inches that fell in Greenwich during the early afternoon hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418509.